Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 4, NWS Glasgow, MT

June 6, 2005Garfield County, McCone County, Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 6, 2005, 5:49 PM MDT for Garfield County, McCone County, Valley County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 5:49 PM MDT (23:49 UTC)
Expired
Jun 6, 2005, 6:45 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Garfield County, MT, McCone County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 25 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 062349
TORGGW
MTC033-055-105-070045-
/O.NEW.KGGW.TO.W.0004.050606T2349Z-050607T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
549 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA.
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA.
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA.

* UNTIL 645 PM MDT

* AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES SOUTHEAST OF FORT PECK...OR 22 MILES
  SOUTHEAST OF GLASGOW...AND MOVING NORTHEAST AT 25 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  FORT PECK BY 555 PM MDT
  NASHUA BY 610 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4789 10667 4773 10628 4838 10578 4844 10644

$$

VALONE

WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 070018
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT MON JUN 6 2005

MTC033-055-105-070045-
/O.CON.KGGW.TO.W.0004.000000T0000Z-050607T0045Z/
GARFIELD-MCCONE-VALLEY-
618 PM MDT MON JUN 6 2005

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN 
VALLEY...NORTHEASTERN GARFIELD AND NORTHWESTERN MCCONE COUNTIES 
UNTIL 645 PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
STORM WAS LOCATED 6 MILES WEST OF FRAZER...OR 24 MILES SOUTHEAST OF 
GLASGOW...MOVING NORTHEAST AT 25 MPH.

THIS TORNADO PRODUCING STORM WILL BE...
   NEAR FRAZER BY 625 PM MDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4789 10667 4773 10628 4838 10578 4844 10644

$$

VALONE

WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 070042
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MDT MON JUN 6 2005

MTC033-055-105-070052-
/O.EXP.KGGW.TO.W.0004.000000T0000Z-050607T0045Z/
GARFIELD-MCCONE-VALLEY-
642 PM MDT MON JUN 6 2005

...THE TORNADO WARNING FOR EASTERN VALLEY...NORTHEASTERN GARFIELD 
AND NORTHWESTERN MCCONE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 639 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4789 10667 4773 10628 4838 10578 4844 10644

$$

VALONE

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:10 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
210 PM MDT MON JUN 6 2005.

...THINGS THAT GO BUMP IN THE NIGHT...

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU WEDNESDAY...
INVERTED SURFACE TROF WITH ATTENDANT FRONTAL BOUNDARY CURRENTLY RUNS
FROM THE PARENT DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF
WYOMING...NORTH NORTHWEST THRU THE AREA BETWEEN WHITEWATER AND
HAVRE. FRONT THRU WINNETT WITH TEMPERATURES NOW BACK INTO THE UPPER
50S WITH A NORTHWEST WIND. THE FEATURE HAS MOVED VERY LITTLE THUS
FAR TODAY AND AS A RESULT WIND HAS STAYED UP OUT AHEAD OF IT WITH
SURFACE LOW DEEPENING MORE THAN EXPECTED. AS LOW BEGINS TO KICK EAST
LATER TODAY THE FRONT WILL GO WITH IT...HOWEVER STRONG RESISTANCE
WILL BE FOUND OVER THE NORTHEAST CORNER OF THE AREA FROM HIGH
PRESSURE OFF TO OUR NORTHEAST OVER CANADA. THUS THE FRONT LIKELY TO
BECOME MORE TILTED NW-SE OVER THE NEXT 18 HOURS OR SO. MODELS
INDICATING FRONT MAY NEVER REALLY CROSS EXTREME NORTHEAST CORNER
BEFORE WASHING OUT. MAIN PROBLEM OF IMMEDIATE CONCERN IS SEVERE
WEATHER WHICH APPEARS IMMINENT OVER AT LEAST THE SOUTHEASTERN
PORTION OF THE CWA THIS EVENING INTO TONIGHT. SPARSE CLOUD COVER THERE
THUS FAR TODAY HAS ALLOWED WARMING AND DESTABILIZATION. IN ADDITION
TO BEING VERY UNSTABLE THERE IS PLENTY OF MOISTURE...GOOD CAPE
...THETA-E RIDGING...GOOD UPPER LEVEL DIVERGENCE/LOW LEVEL
CONVERGENCE...AND DECENT SHEAR OVER A DEEP ENUF LOWER LAYER TO
WARRANT TORNADO CONCERNS. EXPECTING THIS EVENT TO LAST THRU THE
EVENING INTO PERHAPS THE OVERNIGHT. FULLY EXPECT THERE WILL BE A
WATCH FOR AT LEAST A PART OF THE EVENING...PERHAPS EVEN INTO THE
OVERNIGHT. MODELS INDICATING A DRY SLOT FOR THE AREA TOMORROW. SINCE
THIS IS SHOWING UP ON WATER VAPOR IMAGERY AND IT DOES APPEAR TO BE
SWINGING OUR WAY...WILL GO WITH THIS TREND. THIS LIKELY WILL NOT
MEAN A DRY DAY TUESDAY...BUT SIMPLY BETTER CHANCE FOR STORMS TO
DEVELOP ONCE AGAIN IN THE STILL MOIST AND UNSTABLE AIR. WITH UPPER
LOW REMAINING OFF TO OUR WEST THE NEXT FEW DAYS KEEPING SOUTH TO
SOUTHWEST FLOW ALOFT OVER US AND SPINNING SHORTWAVES THRU...THREAT
FOR PRECIPITATION TO REMAIN AS PLENTY OF LIFT AVAILABLE. TUESDAY
NIGHT AND WEDNESDAY LOOK TO BE CLOUDIER WITH WRAPAROUND LOW LEVEL
CLOUDS AND HIGHER LEVEL CLOUDS COMING IN FROM AROUND THE UPPER LOW.
FOR NOW WEDNESDAY EXPECTED TO BE RATHER CLOUDY WITH RAIN AND
EMBEDDED THUNDERSTORMS IN THE EASTERN PORTION OF THE CWA WHERE
INSTABILITY SHOULD BE GREATEST. TEMPERATURES COOL TOMORROW OVER
TODAY...AND COOL MORE WEDNESDAY WITH MORE CLOUD COVER AND
PRECIPITATION EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE PATTERN CONTINUES TO LOOK UNSETTLED THROUGHOUT THE PERIOD...IN
WHAT USUALLY IS THE MOST UNSETTLED TIME OF THE YEAR. CONFIDENCE IN
MODEL SOLUTIONS REMAINS BELOW AVERAGE. NUMEROUS CLOSED LOWS ACROSS
THE N HEMISPHERE...AND STILL SOME SIGNIFICANT BLOCKS....ARE KEEPING
THINGS UNCERTAIN. POPS NEEDED FOR NEARLY EVERY 12 HR PERIOD.
THICKNESSES MOSTLY IN THE 550S DM AND DONT CHANGE MUCH...AND WITH
PLENTY OF CLOUD COVER...OUR HIGHS SHOULD BE BELOW NORMAL.

THE MODELS SLOWLY MOVE NE OUT OF THE AREA THE CLOSED UPPER LOW WED
NIGHT OR THUR...AND WILL CONTINUE TO SIDE WITH THE SLOWER SOLUTIONS
IN THIS PATTERN KEEPING LIKELY RAIN OVER MOST OF THE AREA WED NIGHT.
THE NEXT INCOMING TROUGH FROM THE WEST SLOWS DOWN OVER THE WESTERN
STATES...AND MODELS HAVE BEEN VARYING RUN TO RUN AND WITH EACH OTHER
ON THIS SYSTEM. FOR NOW WILL STAY WITH PREVIOUS THINKING THAT A
LARGE AND ELONGATED NORTH-SOUTH OPEN TROUGH WILL MOVE SLOWLY ACROSS
THE AREA LATE IN THE WEEK. THIS MEANS THERE WILL BE CONVECTION BUT
PROBABLY ONLY ISOLATED IN NATURE THU AND FRIDAY. MODELS THEN HAVE
ANOTHER TROUGH MOVING INTO MT OVER THE WEEKEND INCREASING THE CHANCE
OF SHOWERS AGAIN. THIS TROUGH INTENSIFIES...BUT IS FAIRLY
PROGRESSIVE. SIMONSEN

&&

.AVIATION...
15-25KT EAST SURFACE WIND TO DIMINISH LATE THIS AFTERNOON AND
EVENING...HOWEVER WIDESPREAD STRONG CONVECTION WILL DEVELOP IN MOIST
AND UNSTABLE SOUTHERLY FLOW ALOFT LATE THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS...WHICH WILL BE MOVING NORTH...ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL AND BRIEF SURFACE WIND GUSTS
UP TO 50KT. HEAVY SHOWERS WITH THESE WILL DROP VISIBILITY AS LOW AS
1 MILE AND CEILINGS DOWN TO 1K FT AT TIMES. WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AFTER SUNSET...BUT LESSEN
IN INTENSITY...HOWEVER MVFR CEILINGS AND VISIBILITY WILL BECOME
WIDESPREAD. TUESDAY MORNING WILL SEE CONSIDERABLE IMPROVEMENT WITH
MOST SHOWERS ENDING AND CEILINGS RISING...THEN BECOMING SCATTERED.
SIMONSEN

&&

CLIMO...DESPITE BELOW AVERAGE TEMPERATURES AT GLASGOW IN MAY
...THIS YEAR IS OFF TO THE WARMEST START IN GLASGOW SINCE 2000.
SUBTRACTING OUT THE BITTERLY COLD WEATHER THE FIRST 2 WEEKS OF
JANUARY THIS YEAR HAS BEEN THE WARMEST SINCE 1992. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THRU 8 PM
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 3:07 PM MDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT MON JUN 6 2005

MTZ016>027-059>062-072115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
8 PM MDT. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

ALSO...THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 6, 5:15 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
515 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             15 E CROW ROCK          46.91N 105.75W
06/06/2005  0.75 INCH        PRAIRIE            MT   TRAINED SPOTTER

0500 PM     HAIL             7 W TERRY               46.79N 105.46W
06/06/2005  1.50 INCH        PRAIRIE            MT   TRAINED SPOTTER

&&

TANJAF
Local storm report, Jun 6, 5:34 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
534 PM MDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             4 WSW BROCKWAY          47.28N 105.84W
06/06/2005  1.00 INCH        MCCONE             MT   TRAINED SPOTTER

&&

TANJAF

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:33 PM MDTSevere Thunderstorm WarningGGWPetroleum36 min
Jun 6, 4:12 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley63 min
Jun 6, 4:40 PM MDTTornado WarningGGWDawson, Garfield, McCone, Prairie, Valley65 min
Jun 6, 5:45 PM MDTTornado WarningGGWDawson, McCone60 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.